Color Doppler Flow Imaging of Retrobulbar Ocular Blood Flow Changes in Retinal Artery Occlusions Caused by Cosmetic Facial Filler Injections.Ophthalmic Plast Reconstr Surg. 2019 May/Jun; 35(3):227-231.OP
This study aimed to evaluate the effects of retinal artery occlusions caused by cosmetic facial filler injections on the retrobulbar blood flow parameters.
This was a retrospective, noncomparative case series. Ten consecutive patients with fundus artery occlusions caused by facial filler injections were evaluated using color Doppler flow imaging (CDFI). The peak systolic velocity and end diastolic velocity of the ophthalmic artery, central retinal artery, and posterior ciliary arteries were determined. The clinical features, including the filler material, injection site, best-corrected visual acuity, fundus fluorescein angiography, and associated ocular and systemic manifestations were also collected.
Injected materials included autologous fat (7 cases) and hyaluronic acid (3 cases). In 6 of the patients with ophthalmic artery occlusions, the CDFI showed no or drastic declines in the retrobulbar blood flow in the ophthalmic artery, central retinal artery, and posterior ciliary arteries. In 3 of the patients with central retinal artery occlusions, the CDFI showed no or a grossly decreased retrobulbar blood flow in the central retinal artery. In one patient with anterior ischemic optic neuropathy, the CDFI showed decreased end diastolic velocities and increased pulsatility and resistance indices in the central retinal artery, posterior ciliary arteries, and ophthalmic artery. During the follow-up period, the retrobulbar blood flow recovered to some degree. Overall, ophthalmic artery occlusion patients receiving autologous fat may have neurologic complications.
The results suggest that the retrobulbar ocular blood flows measured with CDFI were distinctly different in the different types of ophthalmic artery occlusion. Color Doppler flow imaging could provide a practicable and convenient method for the diagnosis and follow up of retinal artery occlusions caused by cosmetic facial filler injections.